Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 98, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 22, 2013, 7:44 PM CDT for Vernon County, Wisconsin. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2013, 7:44 PM CDT (00:44 UTC)
- Expired
- Jul 22, 2013, 8:30 PM CDT
- In force
- 46 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Vernon County, WI
The radar
The La Crosse radar (KARX), 42 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 8:00 PM CDT | HAIL 0.75 | Viroqua, WI | |
| Jul 22, 8:04 PM CDT | HAIL 0.5 | Viroqua, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 3:33 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2851 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
255
WUUS53 KARX 230044
SVRARX
WIC123-230130-
/O.NEW.KARX.SV.W.0098.130723T0044Z-130723T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
744 PM CDT MON JUL 22 2013
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL VERNON COUNTY IN SOUTHWEST WISCONSIN...
* UNTIL 830 PM CDT
* AT 741 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COON
VALLEY...AND MOVING EAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WESTBY AROUND 755 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE NEWRY...JERSEY VALLEY COUNTY
PARK...AVALANCHE...OTTS CORNERS...ROCKTON...WILDCAT MOUNTAIN STATE
PARK...ONTARIO AND VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4356 9054 4352 9108 4373 9108 4373 9052
TIME...MOT...LOC 0043Z 263DEG 25KT 4367 9098
HAIL...1.00IN
WIND...60MPH
$$
BAUMGARDT2 follow-up statements
456
WWUS53 KARX 230111
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
811 PM CDT MON JUL 22 2013
WIC123-230130-
/O.CON.KARX.SV.W.0098.000000T0000Z-130723T0130Z/
VERNON WI-
811 PM CDT MON JUL 22 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL VERNON
COUNTY UNTIL 830 PM CDT...
AT 809 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES EAST OF CASHTON TO LA FARGE...AND MOVING EAST
AT 30 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. DIME SIZED HAIL WAS REPORTED IN
VIROQUA AT AROUND 8 PM.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF CENTRAL VERNON
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS ARE PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4356 9054 4353 9093 4366 9093 4373 9077
4373 9053
TIME...MOT...LOC 0111Z 271DEG 25KT 4372 9059 4354 9066
HAIL...1.00IN
WIND...60MPH
$$
BAUMGARDT071
WWUS53 KARX 230120
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
820 PM CDT MON JUL 22 2013
WIC123-230130-
/O.EXP.KARX.SV.W.0098.000000T0000Z-130723T0130Z/
VERNON WI-
820 PM CDT MON JUL 22 2013
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VERNON COUNTY WILL
EXPIRE AT 830 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.
LAT...LON 4356 9054 4353 9093 4366 9093 4373 9077
4373 9053
TIME...MOT...LOC 0120Z 271DEG 25KT 4372 9050 4354 9057
$$
NWS LA CROSSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:05 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 22, 6:05 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 605 PM CDT MON JUL 22 2013 .SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT) ISSUED AT 322 PM CDT MON JUL 22 2013 DATA ANALYSIS HAS A DEEP 999MB LOW OVER WESTERN ONTARIO CANADA WITH A COLD FRONT EXTENDING ACROSS WESTERN LAKE MICHIGAN INTO THE TWIN CITIES AND THEN INTO WESTERN IA. RADAR WAS SHOWING SHOWERS/THUNDERSTORMS FIRING ACROSS NORTHWEST INTO WEST CENTRAL WI AHEAD OF THE FRONT. THIS CONVECTION IS EXPECTED TO CONTINUE UPSCALE TREND AND EXPAND SOUTHWARD ALONG THE FRONT OVER THE NEXT COUPLE OF HOURS AS CAPE INCREASES OUT AHEAD OF THE FRONTAL BOUNDARY. NSSL WRF AND A COUPLE OTHER WRF MODELS SHOW A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS OCCURING ALONG THIS FRONT AS IT SLIPS SOUTHEAST ACROSS THE AREA. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT WITH THE LINE OF STORMS. AN ISOLATED TORNADO THREAT WILL BE MAINLY NORTH OF I-94 WHERE STRONGER SHEAR/STORM RELATIVE HELICITY WILL EXIST. LOOK FOR THIS FRONT AND STORMS TO PRETTY MUCH EXIT THE AREA AROUND 03Z WITH SKIES CLEARING FROM NORTHWEST TO THE SOUTHEAST AFTER MIDNIGHT. COOLER/DRIER AIR WILL FILTER INTO THE REGION ON TUESDAY AS CANADIAN HIGH PRESSURE BUILDS IN. PLAN ON HIGHS IN THE 70S WITH DEW POINTS LOWERING INTO THE LOW/MID 50S. HIGH PRESSURE WILL THEN SETTLE OVER THE REGION FOR CLEAR/CALM CONDITIONS. THIS SYNOPTIC SETUP WILL BE PRIME FOR LATE NIGHT/EARLY MORNING RIVER VALLEY FOG. BASED ON THIS SIGNAL...WENT WITH AREAS OF FOG ALONG THE WISCONSIN/MISSISSIPPI RIVER VALLEYS AND THEIR TRIBUTARIES. ALSO INCLUDED AREAS OF FOG IN THE CRANBERRY BOG COUNTRY OF CENTRAL WISCONSIN WHERE OVERNIGHT LOWS ARE EXPECTED TO BOTTOM OUT IN THE MIDDLE 40S. LOW TO MIDDLE 50S ARE EXPECTED ELSEWHERE ACROSS THE FORECAST AREA. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 322 PM CDT MON JUL 22 2013 AFTER SOME EXPECTED MORNING FOG WEDNESDAY...MODELS HINTING AT DECAYING SHRA/TS ACTIVITY MOVING TOWARD THE AREA FROM THE NORTHERN PLAIN AHEAD OF A MID-LEVEL SHORTWAVE TROUGH. DID INCLUDE A SMALL-END SLIGHT CHANCE SHRA/TS ACROSS NORTH CENTRAL WI INTO SOUTHEAST MN/NORTHEAST IA. LOOK OF THAT MID-LEVEL TROUGH AND ASSOCIATED COLD FRONT TO MOVE INTO THE REGION WEDNESDAY NIGHT/THURSDAY WITH A GENERAL INCREASE IN 850MB MOISTURE TRANSPORT. BY THURSDAY AFTERNOON NAM IS INDICATING 0-1KM MLCAPE INCREASING INTO THE 1000-200J/KG RANGE WITH 0-3KM BULK SHEAR IN THE 20-25KT RANGE. WITH COOLING ALOFT...SEEMS LIKE HAIL WOULD BE THE MAIN THREAT WITH THE STRONGER CONVECTION. WILL HAVE TO KEEP AND EYE ON THIS FOR THE POSSIBILITY OF SOME ISOLATED SEVERE CONVECTION. MODELS SHOWING THIS FRONTAL BOUNDARY THEN LAYS UP WEST TO EAST ACROSS SOUTHERN WI INTO NORTHERN IA THURSDAY NIGHT FOR A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. CARRIED SHRA/TS CHANCES INTO FRIDAY...BUT WOULD BE SURPRISED IF SUBSEQUENT FORECAST BECOME DRIER AS MODELS BEGINNING TO INDICATE A SOUTHWARD SURGE OF THE FRONT OUT OF THE AREA. A FEW SHOWERS AND STORMS COULD STILL BE POSSIBLE ACROSS SOUTHERN WI/NORTHEAST IA SATURDAY AS COLD AIR ALOFT AND AN EMBEDDED TROUGH ROTATES THROUGH THAT AREA. FOR SATURDAY NIGHT THROUGH MONDAY...WEATHER APPEARS DRY AS A RIDGE OF HIGH PRESSURE BUILDS INTO THE REGION. AS FOR TEMPERATURES...COOLER THAN NORMAL READING ARE EXPECTED AS COLDER NORTHWEST FLOW TAKES HOLD ACROSS THE AREA WEDNESDAY THROUGH SATURDAY. PLAN ON HIGHS IN THE 70S FOR WEDNESDAY THROUGH FRIDAY WITH THE COOLEST DAY LOOKING TO BE ON SATURDAY WITH HIGHS RANGING FROM 69 TO 76 DEGREES. SOME REBOUND IN TEMPERATURES SHOULD OCCUR SUNDAY/MONDAY AS HEIGHTS BUILD OVER THE AREA. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 605 PM CDT MON JUL 22 2013 COLD FRONT LOOKS TO BE EAST OF KLSE BY 00Z THIS EVENING...TAKING THE THREAT FOR SHRA/TS WITH IT. THERE IS SOME CLEARING POST FRONT...PER LATEST SATELLITE IMAGERY...BUT ALSO A LARGE AREA OF 3-5KFT CLOUDS ACROSS THE EASTERN DAKOTAS/NORTHERN MN...ALL MOVING SOUTH. VERY DIURNAL/CELLULAR LOOK TO THE CLOUDS...AND WOULD EXPECT SOME DISSIPATION WITH SUNDOWN. HOW MUCH THOUGH IS IN QUESTION WITH RAP13/NAM12 SUGGESTING THIS LOW LEVEL MOISTURE WILL CONTINUE INTO THE AREA BY LATE EVENING. WILL CONTINUE A PERIOD OF BKN VFR CIGS FOR KLSE AND KEEP KRST SCT FOR NOW. COULD SEE A FEW FLAT TOPPED CU FROM COLD AIR ADVECTION ON TUE. WINDS WILL STAY NORTHERLY. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...DAS LONG TERM....DAS AVIATION.....RIECK
Hazardous weather outlook, Jul 22, 3:19 PM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 319 PM CDT MON JUL 22 2013 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-231200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 319 PM CDT MON JUL 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WERE GROWING AROUND THE AREA AHEAD OF AN APPROACHING COLD FRONT. ALTHOUGH NOT ALL AREAS WILL SEE THIS STORM ACTIVITY... THE STRONGER STORMS THAT MOVE SOUTHEAST THROUGH THE AREA WILL HAVE THE POTENTIAL TO PRODUCE HAIL...GUSTY WINDS AND BRIEF HEAVY RAIN. LIGHTNING IS ANOTHER THREAT. THESE STORMS WILL AFFECT PARTS OF THE AREA THROUGH 8 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE ARE THUNDERSTORM CHANCES WEDNESDAY NIGHT THROUGH SUNDAY. MOST OF THE STORMS DURING THIS PERIOD WILL LIKELY BE NON-SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NEEDED AT TIMES THROUGH 8 PM THIS EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. AJ/SHEA
In the hours before
Local storm report, Jul 22, 6:55 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
655 PM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM FUNNEL CLOUD 3 N HANNIBAL 45.29N 90.78W
07/22/2013 TAYLOR WI TRAINED SPOTTER
FUNNEL CLOUD OBSERVED BRIEFLY THEN DISSIPATED.
&&
MWLocal storm report, Jul 22, 6:58 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
658 PM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL CALEDONIA 43.63N 91.50W
07/22/2013 M1.25 INCH HOUSTON MN LAW ENFORCEMENT
QUARTER TO HALF-DOLLAR SIZE HAIL
&&
MWLocal storm report, Jul 22, 7:05 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
705 PM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM FUNNEL CLOUD 1 N HANNIBAL 45.26N 90.78W
07/22/2013 TAYLOR WI FIRE DEPT/RESCUE
FIRE DEPT WATCHING FUNNEL CLOUD NEAR HWY 73 AND COUNTY RD
M
&&
MWLocal storm report, Jul 22, 7:17 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
717 PM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN 1 NW HOLMEN 43.97N 91.27W
07/22/2013 M1.36 INCH LA CROSSE WI NWS EMPLOYEE
0700 PM HEAVY RAIN CALEDONIA 43.63N 91.50W
07/22/2013 M1.25 INCH HOUSTON MN LAW ENFORCEMENT
&&
MWLocal storm report, Jul 22, 7:21 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
721 PM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL STODDARD 43.66N 91.22W
07/22/2013 M1.00 INCH VERNON WI LAW ENFORCEMENT
&&
ZTLocal storm report, Jul 22, 7:33 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
733 PM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 4 NNE STODDARD 43.71N 91.19W
07/22/2013 VERNON WI PUBLIC
LARGE BRANCHES DOWN
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:00 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Vernon | 45 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.